Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 19, NWS Morristown, TN

February 29, 2012Anderson County, Campbell County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Feb 29, 2012, 5:17 PM EST for Anderson County, Campbell County, Tennessee. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 29, 2012, 5:17 PM EST (22:17 UTC)
Expired
Feb 29, 2012, 6:15 PM EST
In force
58 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Campbell County, TN

The radar

The Knoxville radar (KMRX), 69 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 29, 5:45 PM ESTTSTM WND DMG2 Nw Norris, TNSEVERAL TREES DOWN.
Feb 29, 5:45 PM ESTHAIL 1.752 Nw Norris, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 29, 12:31 PM ESTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
485 m²/s²
Significant tornado parameter
1.9
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

355 
WUUS54 KMRX 292217
SVRMRX
TNC001-013-292315-
/O.NEW.KMRX.SV.W.0019.120229T2217Z-120229T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 PM EST WED FEB 29 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE...
  CAMPBELL COUNTY IN EAST TENNESSEE...

* UNTIL 615 PM EST

* AT 512 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTH OF HUNTSVILLE...OR 15 MILES SOUTH OF ONEIDA...AND MOVING EAST
  AT 55 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CLINTON...LA FOLLETTE...JACKSBORO...ROYAL BLUE...CARYVILLE...ELK
  VALLEY...DISNEY...LAKE CITY...NORRIS...JELLICO...FINCASTLE AND
  WHITE OAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST WEDNESDAY EVENING
FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3659 8399 3645 8393 3643 8390 3639 8392
      3640 8395 3627 8401 3619 8395 3607 8410
      3603 8407 3601 8433 3609 8437 3614 8445
      3621 8438 3626 8438 3628 8433 3650 8434
      3652 8426 3660 8426
TIME...MOT...LOC 2216Z 258DEG 49KT 3631 8437

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 3:32 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 29, 3:32 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EST WED FEB 29 2012

.SHORT TERM...(TONIGHT THROUGH FRIDAY)...AWAITING THE ARRIVAL OF
STRONG TO SEVERE STORMS THIS AFTERNOON...AHEAD OF THE APPROACHING
COLD FRONT. COLD FRONT AT 19Z APPEARED TO BE JUST ENTERING NW
CORNER OF TN NORTH ACROSS EXTREME WRN KY. LINE OF SEVERE STORMS
AHEAD OF THE FRONT HAS MOVED INTO ERN KY SW TO NRN MIDDLE TN...WITH
SOME NEWER DEVELOPMENT SW INTO AREAS BETWEEN I-40 AND I-65. SEEING
STRONG SHEAR AND HELICITY JUST TO OUR WEST WHICH IS PROGGED TO
REACH OUR AREA BY LATE AFTERNOON INTO THE EVENING HOURS. MAX TEMPS
HAVE BEEN HELD BACK SOME BY CLOUDS AND SPOTTY CONVECTION AHEAD OF
THE LINE...SO INSTABILITY HAS BEEN LIMITED THUS FAR.

KEEPING POPS HIGH FOR MUCH OF TONIGHT...DUE TO ACTIVITY ASSOCIATED
WITH THE LINE OF SEVERE STORMS PLUS ANY LINGERING CONVECTION ALONG
THE ACTUAL FRONTAL BOUNDARY. LATER 3 PERIODS GENERALLY WERE ON TRACK
IN PREVIOUS FORECAST GRIDS WITH JUST SOME VERY MINOR TWEAKS. BOTH
THURSDAY AND EARLY THURSDAY NIGHT LOOK TO BE DRY...BEFORE NEXT
SYSTEM SPREADS CLOUDS AND SHOWERS NE LATE THURSDAY NIGHT INTO
FRIDAY. PUSHED POPS UP TO LIKELY BY FRIDAY AFTERNOON...AS ONLY NAM
WAS SLUGGISH IN SPREADING RAINS NE. ALL OTHER MODELS OFFERED TIMING
VERY SIMILAR TO WETTER GFS MODEL...INCLUDING ECMWF/CMC AND SREF.
ONE OTHER ITEM WAS TO ADD THUNDERSTORMS BY FRIDAY AFTERNOON.

GENERALLY FOLLOWED GFS MOS TEMPS EXCEPT I DID UNDERCUT THE WARMER
MOS NUMBERS FOR HIGHS FRIDAY...DUE TO CLOUDS AND EARLIER START TO
SHOWERS. MILDER MINS THURSDAY NIGHT SEEMED A BETTER CHOICE GIVEN
INCREASING CLOUDS.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)...A FRONT TRACKS
THROUGH THE AREA ON FRIDAY NIGHT AND SATURDAY. WILL KEEP THE
HIGHEST CHANCES FOR FRIDAY NIGHT AS THE FRONT PASSES. COULD SEE
THUNDERSTORM ON FRIDAY NIGHT AND SATURDAY. UPPER LOW TRACKS THROUGH
THE AREA ON SUNDAY AND SUNDAY NIGHT. WILL KEEP THE HIGHEST POPS IN
THE NORTHERN PORTIONS OF THE CWA. MAY SEE A FEW FLURRIES IN THE
NORTHERN ZONES ON SUNDAY NIGHT. HIGH PRESSURE RETURNS BRINGING DRY
WEATHER FOR MONDAY THROUGH WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             51  73  53  72  54 /  80  10  50  60  80
KNOXVILLE MCGHEE TYSON AIRPORT, TN  48  69  48  69  55 /  80  10  30  60  80
OAK RIDGE, TN                       47  68  48  68  52 /  70  10  30  60  80
TRI CITIES AIRPORT, TN              44  68  41  67  54 /  80  10  10  60  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG/GH
Hazardous weather outlook, Feb 29, 9:16 AM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
916 AM EST WED FEB 29 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011430-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
916 AM EST WED FEB 29 2012 /816 AM CST WED FEB 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND
EVENING ACROSS EAST TENNESSEE...EXTREME SOUTHWESTERN NORTH CAROLINA
AND A SMALL PART OF SOUTHWESTERN VIRGINIA. HAIL UP TO QUARTER SIZE
OR LARGER...DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH...
AND A FEW TORNADOES ARE EXPECTED TO OCCUR WITH THE STRONGEST
STORMS.

A LINE OF STRONG TO SEVERE STORMS CONTINUED TO DEVELOP THIS MORNING
ACROSS NORTHWEST MISSISSIPPI AND WESTERN KENTUCKY...AHEAD OF A
STRONG COLD FRONT. THESE THUNDERSTORMS WILL MOVE EAST INTO THE
NORTHWEST SECTIONS OF THE AREA DURING THE AFTERNOON...THEN MOVE
THROUGH THE REST OF THE AREA LATE THIS AFTERNOON AND EVENING.

THE THREAT HAS BEEN UPGRADED FROM SLIGHT TO MODERATE...SO A GREATER
COVERAGE OF SEVERE STORMS IS EXPECTED...WITH A GREATER THREAT OF
TORNADOES AS WELL. GET PREPARED NOW FOR THIS SEVERE WEATHER
EVENT...AND PLAN WHERE YOU WILL GO IF WARNINGS ARE ISSUED FOR YOUR
AREA.

LATE TONIGHT...STORMS ARE EXPECTED TO SLOWLY WEAKEN AS THE AIR
MASS BECOMES MORE STABLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA SATURDAY MORNING.
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE
TENNESSEE VALLEY ON FRIDAY. ANOTHER AREA OF ORGANIZED CONVECTION
WILL DEVELOP AHEAD OF THE APPROACHING COLD FRONT. THIS ACTIVITY
WILL LIKELY MOVE THROUGH THE REGION FRIDAY NIGHT.

THIS SECOND ROUND OF ACTIVITY ALSO POSES A THREAT FOR SEVERE
THUNDERSTORMS. THE MAIN THREATS BEING DAMAGING WINDS...PLUS HAIL UP
TO ONE INCH IN DIAMETER. ALSO...ISOLATED TORNADOES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS VERY LIKELY THIS AFTERNOON AND EVENING...AND
THEN AGAIN ON FRIDAY NIGHT.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 5:36 PM ESTTornado WarningMRXAnderson, Campbell, Morgan, Scott39 min
Feb 29, 5:37 PM ESTTornado WarningMRXAnderson, Campbell, Morgan, Scott38 min
Feb 29, 6:20 PM ESTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, Meigs, Rhea, Sequatchie40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.